Intravenous (IV) heroin use tends to be the most popular way to use because it delivers the most immediate, powerful rush. Heroin enters the bloodstream and quickly reaches the brain, causing an almost instant feeling of euphoria. People who start using heroin in other ways, such as snorting, often switch to IV as their addiction worsens because they want a stronger, faster high.
Unfortunately, IV heroin use can also lead to serious health issues, permanent damage to the skin and vital organs, and even death. Here are some of the most common and dangerous IV heroin risks.
Skin infections from IV heroin use are very common. Poor hygiene and the use of non-sterile paraphernalia cause pathogens, bacteria, fungi, and other contaminants to enter the skin. Bacterial infections, infections in vital organs, and wound botulism are also possible from IV heroin use.
2) Broken Needles During Injection
Heavy heroin users can sometimes break a needle while injecting. Broken needles can cause different types of infections and the formation of an abscess, which is essentially an infection pocket filled with pus under your skin. Broken needles can even lacerate veins and arteries, which can cause serious internal bleeding and complications.
In some cases, a needle fragment says in the skin while scar tissue develops around it. There is also a chance the needle could move inside the vein and get stuck in smaller veins, especially in the lungs. A needle fragment may need to be surgically removed.
3) Transmission of Diseases via Shared Syringes
HIV is passed through blood or bodily fluids, which can be exchanged when IV heroin users share syringes. The spread of hepatitis B and C from the sharing of needles is also common. Both diseases can cause cirrhosis, scarring, cancer, and failure of the liver. Although HIV transmission is somewhat rare, most people with hepatitis C became infected through IV drug use, according to the CDC.
4) Collapsed Veins
Frequent long-term IV heroin use can cause veins to collapse. When this happens, the internal lining of the veins swells and begins to seal shut, preventing blood flow. Veins can be treated and heal over time, but heroin addicts will often switch to different veins, causing blood flow issues throughout the body. This can increase the risk of stroke, heart disease, and kidney disease.
5) Visible Skin Issues
Scarring and needle tracks are not just unsightly. They serve as permanent reminders of heroin addiction and can cause others to jump to conclusions and assume a recovered addict is still using.
An overdose could very well be the most serious IV heroin risk because it can be fatal. The risk of an overdose is highest when injecting heroin compared to more conservative methods because the substance goes directly into the bloodstream.
As a result, accidental heroin overdoses are frighteningly common. Whether intentional or unintentional, an overdose can cause breathing and heart rate to slow to dangerously low levels. In some cases, major organs will stop functioning and the addict will die.
If you see signs of a heroin overdose, such as blue lips and fingernails, slowed breathing, shaking, vomiting, or cold, damp skin, call 911 immediately.
Get Help with Heroin Addiction at Sea Change Recovery
Sea Change Recovery is a Southern California rehab facility that helps individuals break free from addiction in a positive environment. At our beautiful facility in Santa Monica, addiction treatment programs are innovative, compassionate, and effective.
If you or someone you know is an IV heroin user, it’s time to get help. Contact Sea Change Recovery today.